Twin Cities Toxicology
My last bit about cyanide for a while…
Whenever we get the opportunity to manage a unique case, one of the benefits is that it can encourage some great learning.  The three options of cases like this are the same options of cases that make CPC competitions at conferences good. 
The first option is the usual presentation of an uncommon case.  This is the most fair because if we know our zebras, it’s no problem to move forward with management.  The second option is the unusual presentation of the common case.  This is slightly harder, because it’s so easy to get anchored to uncommon things to try to explain the clinical scenario that we overlook the possibility of an odd presentation of something we see all the time.  The third, and most ridiculous, option is the unusual presentation of the uncommon case.  It’s very difficult to nail these cases in actual clinical practice or in the setting of a CPC competition.
The cyanide tidbit for today would likely fall into that third category.  Did you know that cyanide toxicity can cause hyperammonemia, and that the same mechanisms that cause this are likely at the heart of why patients exposed to cyanide often times lose consciousness very early on in the course?  If you knew that, you’re a better man (or woman) than I.  In a grass roots poll of some of the tox folks around here, the most knowledge any of us had about this was maybe hearing something about ammonia and cyanide and not having any idea about anything further.  It was good learning for us during a recent case (that, as it turns out, was likely not a cyanide toxicity in the first place).
I don’t want to belabor this point, because it’s both super nerdy and might only come up once in each of your careers, but I think it’s interesting so here goes…
Hiro-aki Yamamoto published a study in 1993 in the Bulletin of Environmental Contamination and Toxicity entitled Relationship among cyanide-induced encephalopathy, blood ammonia levels, and brain aromatic acid levels in rats.  It is a difficult read, I think because the translation to English was not the smoothest process, but it’s gold as far as tox biochemical nerdity.  This paper was actually a follow up to a manuscript he had published in 1989 on the topic, and expanded on his original thoughts.
The summary is that it seems as though the combination of the hyperammonia that develops from indirect disruption of the urea cycle combined with dramatic increases in aromatic amino acids like tyrosine and phenylalanine (but not aliphatic amino acids) causes the loss of consciousness.  The author’s theory is that the high levels of ammonia function to assist in increased absorption of the aromatic amino acids resulting in inhibition of the release of neurotransmitters from synaptic terminals. 
I realize that stuff is very specific, but it’s a little satisfying for me to have at least some explanation for why folks with cyanide toxicity pass out so quickly, when that’s not always the case in patients with presentations of other pathophysiology causing acidemia and inhibited cellular aerobic function.

-Sam

My last bit about cyanide for a while…

Whenever we get the opportunity to manage a unique case, one of the benefits is that it can encourage some great learning.  The three options of cases like this are the same options of cases that make CPC competitions at conferences good. 

The first option is the usual presentation of an uncommon case.  This is the most fair because if we know our zebras, it’s no problem to move forward with management.  The second option is the unusual presentation of the common case.  This is slightly harder, because it’s so easy to get anchored to uncommon things to try to explain the clinical scenario that we overlook the possibility of an odd presentation of something we see all the time.  The third, and most ridiculous, option is the unusual presentation of the uncommon case.  It’s very difficult to nail these cases in actual clinical practice or in the setting of a CPC competition.

The cyanide tidbit for today would likely fall into that third category.  Did you know that cyanide toxicity can cause hyperammonemia, and that the same mechanisms that cause this are likely at the heart of why patients exposed to cyanide often times lose consciousness very early on in the course?  If you knew that, you’re a better man (or woman) than I.  In a grass roots poll of some of the tox folks around here, the most knowledge any of us had about this was maybe hearing something about ammonia and cyanide and not having any idea about anything further.  It was good learning for us during a recent case (that, as it turns out, was likely not a cyanide toxicity in the first place).

I don’t want to belabor this point, because it’s both super nerdy and might only come up once in each of your careers, but I think it’s interesting so here goes…

Hiro-aki Yamamoto published a study in 1993 in the Bulletin of Environmental Contamination and Toxicity entitled Relationship among cyanide-induced encephalopathy, blood ammonia levels, and brain aromatic acid levels in rats.  It is a difficult read, I think because the translation to English was not the smoothest process, but it’s gold as far as tox biochemical nerdity.  This paper was actually a follow up to a manuscript he had published in 1989 on the topic, and expanded on his original thoughts.

The summary is that it seems as though the combination of the hyperammonia that develops from indirect disruption of the urea cycle combined with dramatic increases in aromatic amino acids like tyrosine and phenylalanine (but not aliphatic amino acids) causes the loss of consciousness.  The author’s theory is that the high levels of ammonia function to assist in increased absorption of the aromatic amino acids resulting in inhibition of the release of neurotransmitters from synaptic terminals. 

I realize that stuff is very specific, but it’s a little satisfying for me to have at least some explanation for why folks with cyanide toxicity pass out so quickly, when that’s not always the case in patients with presentations of other pathophysiology causing acidemia and inhibited cellular aerobic function.

-Sam

  1. twincitiestox posted this
Blog comments powered by Disqus